Student nearly blinded by drug reaction

In NewsLeave a Comment

Reading Time: 2 minutes

By Jennifer McGregor

A Ryerson student is warning people to be wary of prescription medications after a drug given by her doctor caused a tumor-like buildup in her brain and almost left her blind.

Sandy Avvari, 22, a fourth-year graphic communications management student, suffered a month-and-a-half of hell last April following a routine doctor’s appointment during which she was prescribed minocycline, an acne drug.

“It is a very odd story,” Avvari says. “I was totally, completely healthy but then I went in to my doctor and she said, ‘Maybe I can give you something for your skin.’ It really wasn’t bothering me that much but I thought why not?”

Her health quickly declined. Soon after starting the medication, Avvari says she became dizzy, nauseous and experienced headaches.

“I thought it was just the flu,” she says. “Every time I went to a doctor they prescribed a new medication, and [said] that it was just a sinus infection.”

Avvari stopped taking minocycline when she was prescribed another antibiotic. She says her condition could have become much worse if she had mixed the two drugs. But her health did not improve.

After a bedridden weekend, she visited a family friend who is a pediatrician and only then discovered the risk to her sight.

“As soon as she saw the bottle [of minocycline] she had this look on her face and then she said, ‘I think I know what is going on,’” Avvari said.

A CAT scan and X-rays at Markham-Stouffville Hospital and an appointment with an eye doctor revealed that Avvari’s optic nerves — which controlled her vision — had been completely shut off.

Avvari had a buildup of spinal fluid in her skull that was acting like a brain tumor.

A neurologist ordered a spinal tap and removed the 15 ml of excess fluid that was affecting her vision.

“After the spinal tap the symptoms went away. That was the problem. I had so much pressure in my neck and back that I just couldn’t move,” Avvari said.

A study on minocycline published in the British Medical Journal in 1996 concluded, “In view of the severity of some reactions, including two deaths and one liver transplant, the use of minocycline for acne should be considered carefully.”

A website about minocycline warns that Avvari’s problem and other conditions are possible side effects of the medication, but usually disappear after the patient stops taking the drug. Symptoms of these conditions are said to be headaches and blurred vision.

But Avvari feels people should make themselves aware of those risks before blindly taking any drug.

“Basically if you take something and your body is rejecting it, then think back to what you’ve been taking, think back to what you’ve been doing and stop it because nothing is worth getting really sick for,” she says.

“Check out all medications. You can find out for yourself.”

Leave a Comment